Hail, Schuyler
- When
- April 4, 5:00 PM CST to 5:05 PM CST
- Where
- Schuyler County, 1.06 mi W of Pleasant View
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.100, -90.490
As a warm front lifted northward, a highly unstable and sheared environment developed across west-central Illinois during the afternoon and evening of April 4th. Despite the favorable parameters, thunderstorm activity was slow to initiate due to the lack of a forcing mechanism and the presence of low-level capping.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
As a warm front lifted northward, a highly unstable and sheared environment developed across west-central Illinois during the afternoon and evening of April 4th. Despite the favorable parameters, thunderstorm activity was slow to initiate due to the lack of a forcing mechanism and the presence of low-level capping. As a subtle short-wave approached from the west and weakened the cap, a large supercell thunderstorm formed over southern McDonough County then tracked east-northeast across Fulton County. This storm produced a total of 4 tornadoes in Fulton County...including an EF-3 tornado that tracked across the northwest side of Lewistown. Very large hail was reported as well...with the largest stone measuring 4 inches in diameter in the town of Bernadotte.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 4, 2:00 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Lincoln IL 300 PM CDT Tue Apr 4 2023 .SYNOPSIS... Issued at 256 PM CDT Tue Apr 4 2023 A warm front has lifted north across central Illinois ushering in a warm and unstable air mass. There will be a few rounds of possible showers and storms across central Illinois this evening through early Wednesday afternoon. Gusty southerly winds will keep temperatures propped up tonight with lows generally in the 60s across central Illinois. After a warm start to the day Wednesday, temperatures will begin to fall back into the 50s behind a cold front then will fall into the 30s Wednesday night. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 256 PM CDT Tue Apr 4 2023 There will be multiple strong to severe thunderstorm chances this afternoon through around midday Wednesday. As of the 2pm observations this afternoon, a warm front is draped from roughly Galesburg east-southeast across Bloomington to near Danville and is expected to gradually lift north towards the IL/WI state line by mid to late this evening. Temperatures in the 80s and dew points in the mid 60s behind the front will contribute to moderately strong instability within the warm sector through this evening. Latest SPC Meso-analysis page indicates pockets of over 3000 J/kg MLCAPE centered near DBQ, but this is capped by a warm nose of nearly 16C temps at 900mb per 12Z KILX raob. This capping inversion is the primary limiting factor in the eastward extent of any storm coverage this evening and there remains uncertainty in how far east the cap will break. Convective allowing models generally favor the cap holding within the ILX forecast area this evening, though there have been some runs (ex: 14Z HRRR, 12Z HiResFV3) that continue to bring the potential for storms as far east as the Illinois River Valley late this afternoon into the evening. Wherever storms end up, strong instability coupled with 55-65kt+ deep layer shear will support supercells. 0-1km SRH increases from roughly 200 to 400 m2/s2 as you approach the warm front which will support tornadoes, but storm motions oriented perpendicular to the warm front/instability gradient will limit residence time across the warm front. While the activity this afternoon and evening will pose the greatest severe threat, a couple additional lines of storms are possible overnight into Wednesday morning that could also pose a severe threat. Strong southerly winds overnight will keep the boundary layer somewhat unstable overnight. CAMs suggest storms will become linear ahead of a cold front across portions of MO/IA overnight and spread east into Illinois late tonight. Another line of storms may form over south central MO late this evening and track ENE along portions of the I-70 corridor. While either of these two lines of storms may lose some of their strength given the unfavorable diurnal timing as they cross the Mississippi River late tonight, overall instability/shear parameters suggest severe storms will still be possible and will bear close watching. There may be a brief uptick in storm intensity along the cold front Wednesday morning as we start to see daytime heating. By around 21Z / 4 PM CDT Wednesday, the cold front should be through the area ending the precip chances. && .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 256 PM CDT Tue Apr 4 2023 Cold front will settle south across the Ohio River Valley by Thursday morning and expansive ridging will be in place across the central Great Plains and mid Mississippi Valley. The center of high pressure will shift the upper Great Lakes Friday then gradually shift to the lower lakes over the weekend. In general, this will result in cooler but otherwise fair weather across Central Illinois through the weekend. Expect lows in the 30s for much of the area Thursday morning and again Friday morning with highs in the 50s Thursday afternoon. A gradual warming trend will occur Friday through the weekend as winds turn southerly behind the ridge axis. A weak buckle in the upper flow will bring a small chance for precip Sunday night into Monday, but strong upper ridging will translate across the Great Plains early into the middle of next week favoring warm and dry weather late in the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1229 PM CDT Tue Apr 4 2023 A warm front will lift north across central Illinois today. Breezy southeast winds and IFR conditions will be replaced by strong south winds gusting near or in excess of 30 kt and VFR conditions. Several clusters of storms are expected across the region this afternoon through midday Wednesday. Isolated to widely scattered severe storms are possible near and west of PIA this afternoon into this evening but are favored to stay west of the Illinois River Valley. Another line of storms will lift from the St Louis area overnight and will be near/south of SPI/DEC/CMI between 09Z and 12Z. Yet another round of strong to severe storms is possible Wednesday morning and early afternoon ahead of an approaching cold front. Winds will turn NW behind the front and precip chances will end. && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 7 AM to 4 PM CDT Wednesday for ILZ046-055>057- 062-063-066>068-071>073. && SYNOPSIS...Deubelbeiss SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Deubelbeiss
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Tue Apr 4 2023 ILZ027>030-036-040-052015- Knox-Stark-Peoria-Marshall-Fulton-Schuyler- 313 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. A few rounds of thunderstorms are expected to develop west of the IL River Valley between 6-9 PM this evening and again late tonight into Wednesday morning. All severe threats are possible. Some of the severe weather could be significant, with hail over 2 inches and strong, long lived tornadoes possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong to severe storms may linger through Wednesday morning, but will largely push east of the IL River Valley by daybreak. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6-9 PM this evening. ILZ031-037-038-041>057-061>063-066>068-071>073-052015- Woodford-Tazewell-McLean-Mason-Logan-De Witt-Piatt-Champaign- Vermilion-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie- Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper- Crawford-Clay-Richland-Lawrence- 313 PM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. A few rounds of thunderstorms are expected to develop across central and southeast IL late tonight into Wednesday morning. All severe threats are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The severe storm threat will continue into early Wednesday afternoon as the cold front moves through the area. All severe hazards are possible. A heightened threat for significant severe weather exists over eastern IL where hail over 2 inches and strong, long lived tornadoes are possible. A Wind Advisory is in effect for counties east of I-57 from 7 am to 4 pm Wednesday. Southwest winds with gusts around 45 mph are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight, but may be needed Wednesday morning. NMA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1205 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND GST 4 NNW TOWER HILL 39.44N 88.99W
03/31/2023 M55 MPH SHELBY IL MESONET
DELAYED REPORT. MESONET STATION UP780
DOLLVILLE.
&&
GEELHARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1209 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 3 SW DUNDAS 38.80N 88.12W
03/31/2023 M59 MPH RICHLAND IL MESONET
MESONET STATION F1422 OLNEY.
&&
GEELHARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1213 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST MOUNT CARMEL AIRPORT 38.61N 87.73W
03/31/2023 M58 MPH LAWRENCE IL PUBLIC
FROM THUNDERSTORM OUTFLOW.
&&
GEELHARTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND DMG 2 WNW METCALF 39.81N 87.84W
03/31/2023 EDGAR IL BROADCAST MEDIA
DELAYED REPORT. TREES BROKEN AT THE BASE,
AND A COUPLE BUILDINGS HAD ROOF DAMAGE
STREWN ACROSS A COUPLE FARM FIELDS. LOCATED
ALONG COUNTY ROAD 2300N NEAR THE
INTERSECTION WITH 900E.
&&
GEELHARTThe Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
8 thunderstorm wind, 7 hail, 4 tornado. Local standard time, as filed.
A tornado touched down on the west edge of Table Grove along County Highway 3 at 7:02 PM CDT. It tracked eastward just south of South Street, flattening several garages and causing damage to numerous houses and trees before crossing Rifle Range Road and lifting 1 mile east of Table Grove near East Locust Lane at 7:10 PM CDT.
Three power poles were blown down along County Highway 13 south of US-136.
Several power lines were blown down in Vermont.
Multiple storm-chasers experienced baseball-sized hail which shattered their car windshields near Vermont.
A storm chaser reported a brief tornado touchdown between Table Grove and Ipava at 7:09 PM CDT. The tornado quickly lifted and no damage was observed.
A tornado touched down about 1 mile south of Ipava at 7:11 PM CDT. It tracked east-northeastward causing EF-1 level damage near the intersection of East Square Road and North Summum Road where several farm buildings and a home sustained damage. The tornado then curved northeastward and crossed the Spoon River Bottoms. Damage began increasing about 1.5 miles west of Lewistown near County Highway 14 where several houses and outbuildings were damaged along North Milton Road. The tornado increased in intensity, producing EF-3 damage just northwest of Lewistown where it crumpled a metal high tension transmission tower. It crossed State Highway 97 just northwest of the intersection with State Highway 100 and damaged numerous homes and farm buildings along State Highway 100 between North Grain Bin Highway and East Epworth Spring Road. The tornado blew down several power poles from this point northeastward to the southwest edge of Bryant. Much of the tornado damage within the town of Bryant was west of State Highway 100 between Ash Street and Elm Street...with damage east of State Highway 100 being caused by rear-flank downdraft winds of 70 to 100 mph. EF-3 tornado damage was observed about 1 mile southwest of Bryant near the intersection of State Highway 100 and North Wright Road where several houses were demolished. EF-3 damage was also noted 1 mile northeast of Bryant near the west end of East Hooty Road. Four injuries occurred in the Bryant area. The tornado continued northeastward, damaging trees and power lines west of Saint David and a home along West Hickory Street southwest of Canton. It dissipated about 2 miles southwest of Canton at 7:38 PM CDT.
Numerous power poles were blown down along US-136 southeast of North Ladds Road.
A tree was blown over along West Milton Avenue.
Two metal farm outbuildings experienced roof damage and two power poles were blown down northeast of Lewistown.
A large tree was snapped at the base along County Highway 4 south of Bryant.
A storm chaser reported a brief tornado touchdown southeast of the main Lewistown tornado at 7:29 PM CDT. The tornado quickly dissipated and no damage was observed.
Extensive tree damage and some minor roofing damage occurred on the south side of Bryant.
A grain bin was crumpled.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093548, 1093555, 1093561, 1093549, 1093550, 1093562, 1093551, 1093552, 1093556, 1093557, 1093564, 1093565, 1093568, 1093566, 1093559, 1093567, 1093569, 1093553, 1093554.